Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Integrable spatiotemporally varying KdV and MKdV equations: Generalized Lax pairs and an extended Estabrook-Wahlquist method


Authors: Matthew Russo and S. Roy Choudhury
Journal: Quart. Appl. Math. 74 (2016), 465-498
MSC (2010): Primary 35-XX
Published electronically: June 16, 2016
MathSciNet review: 3518225
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper develops two approaches to Lax-integrable systems with spatiotemporally varying coefficients. A technique based on extended Lax Pairs is first considered to derive variable-coefficient generalizations of various Lax-integrable NLPDE hierarchies recently introduced in the literature. As illustrative examples, we consider generalizations of the KdV and MKdV equations. It is demonstrated that the techniques yield Lax- or S-integrable NLPDEs with both time- AND space-dependent coefficients which are thus more general than almost all cases considered earlier via other methods such as the Painlevé Test, Bell Polynomials, and various similarity methods.

However, this technique, although operationally effective, has the significant disadvantage that, for any integrable system with spatiotemporally varying coefficients, one must `guess' a generalization of the structure of the known Lax Pair for the corresponding system with constant coefficients. Motivated by the somewhat arbitrary nature of the above procedure, we therefore next attempt to systematize the derivation of Lax-integrable sytems with variable coefficients. Hence we attempt to apply the Estabrook-Wahlquist (EW) prolongation technique, a relatively self-consistent procedure requiring little prior information. However, this immediately requires that the technique be significantly generalized or broadened in several different ways, including solving matrix partial differential equations instead of algebraic ones as the structure of the Lax Pair is deduced systematically following the standard Lie-algebraic procedure. The same is true while finding the explicit forms for the various `coefficient' matrices which occur in the procedure and which must satisfy the various constraint equations which result at various stages of the calculation.

The new and extended EW technique which results is illustrated by algorithmically deriving generalized Lax-integrable versions of the generalized fifth-order KdV and MKdV equations.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35-XX

Retrieve articles in all journals with MSC (2010): 35-XX


Additional Information

Matthew Russo
Affiliation: Department of Mathematics, University of Central Florida, Orlando, Florida 32816-1364

S. Roy Choudhury
Affiliation: Department of Mathematics, University of Central Florida, Orlando, Florida 32816-1364

DOI: https://doi.org/10.1090/qam/1434
Keywords: Generalizing Lax or S-integrable equations, spatially and temporally-dependent coefficients, generalized Lax Pairs, extended Estabrook-Wahlquist method
Received by editor(s): June 1, 2015
Published electronically: June 16, 2016
Article copyright: © Copyright 2016 Brown University


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website